Alert archive / Indiana / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 39, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at May 10, 2014, 1:56 PM EDT for Crawford County, Orange County, Indiana. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2014, 1:56 PM EDT (17:56 UTC)
- Expired
- May 10, 2014, 2:15 PM EDT
- In force
- 19 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Crawford County, IN, Orange County, IN
The radar
The Louisville radar (KLVX), 68 km from the middle of the area, began a volume at 17:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 5.9 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 279 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 862 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
336 WUUS53 KLMK 101756 SVRLMK INC025-117-101815- /O.NEW.KLMK.SV.W.0039.140510T1756Z-140510T1815Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LOUISVILLE KY 156 PM EDT SAT MAY 10 2014 THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN CRAWFORD COUNTY IN SOUTH CENTRAL INDIANA... SOUTHERN ORANGE COUNTY IN SOUTH CENTRAL INDIANA... * UNTIL 215 PM EDT * AT 151 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTHWEST OF ENGLISH...AND MOVING EAST AT 35 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * LOCATIONS IMPACTED INCLUDE... ENGLISH...BROWNSTOWN...YOUNGS CREEK...FARGO...PINE VALLEY... BACON...TEMPLE...VALEENE AND MARENGO. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 3851 8635 3831 8632 3833 8666 3845 8667 TIME...MOT...LOC 1756Z 267DEG 32KT 3838 8653 HAIL...1.00IN WIND...<50MPH $$ EER
1 follow-up statement
044 WWUS53 KLMK 101811 SVSLMK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 211 PM EDT SAT MAY 10 2014 INC025-117-101821- /O.EXP.KLMK.SV.W.0039.000000T0000Z-140510T1815Z/ ORANGE IN-CRAWFORD IN- 211 PM EDT SAT MAY 10 2014 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CRAWFORD AND SOUTHERN ORANGE COUNTIES WILL EXPIRE AT 215 PM EDT/115 PM CDT/... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. HOWEVER...SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 3851 8635 3831 8632 3833 8666 3845 8667 TIME...MOT...LOC 1811Z 267DEG 32KT 3838 8636 $$ EER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 1:49 PM EDT, 7 minutes earlier.
Area forecast discussion, May 10, 1:49 PM EDT, 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 149 PM EDT Sat May 10 2014 ...Updated Aviation Discussion... ...Forecast Update... Issued at 1035 AM EDT Sat May 10 2014 Only made a few minor updates this morning to the current forecast. Overall trends of PoP, weather, and sky are on track. The PV anomaly causing the convection this morning is pushing east through southern Illinois. All activity will be south and east, with rain/storm chances diminishing as the subsident west side of the PV anomaly works eastward into our area later today. Broad area of showers and embedded thunderstorms currently stretches southwest to northeast across our eastern CWA, with a few isolated cells to our north. Will have to watch the convection moving northeast out of western Tennessee to see how this will play into the afternoon forecast. It is on the southern edge of the PV anomaly and the latest HRRR continues to move it northeast but in a weakening state. The HRRR also redevelops convection across central Kentucky late this afternoon and early evening, which may be in response to this approaching southwest convection combined with the PV axis being directly over the forecast area. Have made some adjustments to the PoPs this afternoon, but nothing major at this time. .SHORT TERM (Now through Sunday)... Issued at 300 AM EDT Sat May 9 2014 The synoptic pattern early this morning features a strong trough pushing through the Upper Great Lakes. An associated surface low was centered across across southern Canada, with a surface cold front extending southwest through northern Indiana/Illinois/Missouri. This front will slowly drift east today as it washes out and lifts north on Sunday. Convection continues early this morning across portions of western and central KY. This convection is being forced by a low-level jet impinging on a remnant outflow boundary from convection last evening. This activity will likely continue through the morning hours today, perhaps even expanding more in coverage as synoptic-scale forcing associated with another ejecting PV anomaly crosses the region. The best coverage looks to be across southern KY northeast into the Northern Bluegrass region. Southern Indiana will likely see the least amount of activity this morning. The main threats with these storms will be heavy rainfall and some small hail. In fact, will need to watch portions of southern KY closely over the next few hours for some localized flooding potential as storms continually train over the same areas (especially Logan/Butler counties). By late this morning into the afternoon, the main PV anomaly will push northeast of the region. The main synoptic cold front will quickly wash out across southern IN and northern KY this afternoon as it becomes parallel to the upper-level flow (which will be transitioning to more zonal). Therefore, with subsidence in the mid-levels and no strongly convergent feature at the surface, think additional development late this afternoon will be hard to come by. While a stray shower/storm cannot be ruled out (especially across southern IN or northern KY near the front), don't think it's worth a mention in the forecast. Therefore, have gone dry by late this afternoon into this evening across much of the region. Clouds will likely linger across east-central KY through a good part of the day keeping highs in the mid 70s, but sunshine should break out across southern IN and west-central KY, which should help temps climb into the upper 70s and lower 80s. Guidance continues to weakly hint at some sort of an MCS developing across the Central Plains today, approaching the Ohio Valley overnight. It appears that the main low-level jet axis will be focused to the northwest of the region. Additionally, the flow will be starting to amplify with heights building across the region. Therefore, am not sold that this system will make it this far, and have lowered pops from previous forecast. Will still leave some slights in across the far northern CWA, but think most will stay dry Saturday night into early Sunday. Overnight lows will be in the low to mid 60s. Mother's Day is shaping out to be quite nice across the region. What's left of the pesky, washed-out front will begin to lift north in response to an approaching upper-level trough. This front along with some weak isentropic ascent may be enough to spark an isolated shower/storm mainly north of I-64, but again this chance appears quite slim. Think most will stay dry with partly to mostly cloudy skies. Highs will be rather warm as thicknesses increase through the day and we mix efficiently due to solid southwest flow. This should push highs into the middle 80s across most areas. .LONG TERM (Sunday night through Friday)... Issued at XXX PM EDT Sat May 10 2014 Monday through Tuesday... The Ohio Valley remains in warm southerly flow at the start of the work week. With ample low level moisture riding up from the Gulf, this will set the stage for thunderstorms by Tuesday as cooler air approaches from the west behind a cold front associated with a slowly progressing upper level trof. Despite some differences, model guidance on this feature keeps the 50H Low well to our north, and along with it the best dynamics. Even so, there will be enough instability with the moist warm air advection to generate thunder, especially Tuesday afternoon. Temperatures ahead of the cold front will be 10 degrees or so above seasonal norms, with mid to upper 80s common. Behind the front on Tuesday, southern Indiana should top out in the upper 70s. Overnight lows Tuesday morning will be primarily in the mid to upper 60s. Tuesday night through Friday... && .AVIATION (18Z TAF Update)... Issued at 145 PM EDT Sat May 10 2014 Convection has become more scattered across the region, with the broad area of showers from earlier this morning pushing into eastern Kentucky. Overall coverage of showers and storms should be less this afternoon and evening when compared to this morning, but the main focus will be along a weak boundary in southern Indiana. In the wake of this mornings convection, MVFR clouds have developed. It will take some mixing through the afternoon to lift those bases higher. Then expect VFR condition through much of the remaining TAF period. The only question is whether there will be some light fog around daybreak Sunday. Will add fog to BWG and LEX given the GFS is more pessimistic than NAM. We will also see how convection this afternoon/evening plays out and determine cross-over temp thresholds. Winds will remain south and southwesterly through the period. && .LMK WATCHES/WARNINGS/ADVISORIES... KY...NONE. IN...NONE. && Update.........MJP Short Term.....KJD Long Term......MJ Aviation.......MJP
Hazardous weather outlook, May 10, 11:09 AM EDT, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 1109 AM EDT SAT MAY 10 2014 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-111515- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN- PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY- MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY- OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY- HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY- NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY- LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY- EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY- WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY- ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY- INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON... JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY... JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG... BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX... MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE... BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN... CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON... PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG... NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE... LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE... GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE... BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE... EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY 1109 AM EDT SAT MAY 10 2014 /1009 AM CDT SAT MAY 10 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE THROUGH THE EARLY AFTERNOON. THE MAIN THREAT WITH THESE STORMS WILL BE HEAVY RAINFALL...WHICH COULD LEAD TO SOME LOCALIZED FLOODING AND PONDING OF WATER ON ROADWAYS. SOME SMALL HAIL AND GUSTY WINDS TO 45 MPH WILL ALSO BE POSSIBLE WITH SOME OF THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. ANOTHER CHANCE OF THUNDERSTORMS EXISTS FROM TUESDAY THROUGH WEDNESDAY NIGHT AS A SLOW MOVING FRONT PUSHES THROUGH THE REGION. SOME OF THESE STORMS MAY BE ON THE STRONG SIDE WITH GUSTY WINDS...HEAVY RAINFALL AND DANGEROUS LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT HEAVY RAINFALL AMOUNTS...HAIL...OR DAMAGING WINDS TO THE NATIONAL WEATHER SERVICE. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE. KD/MJ
In the hours before
Local storm report, May 10, 8:44 AM EDT, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
844 AM EDT SAT MAY 10 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM FLASH FLOOD 1 W WOODBURY 37.18N 86.65W
05/10/2014 BUTLER KY TRAINED SPOTTER
HWY 403 IMPASSABLE DUE TO RAPID RISE OF FLOOD WATER
&&
EVENT NUMBER LMK1400514
RLSpecial weather statement, May 10, 1:20 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
120 PM EDT SAT MAY 10 2014
INZ076-077-083-084-101750-
CRAWFORD IN-DUBOIS IN-ORANGE IN-WASHINGTON IN-
120 PM EDT SAT MAY 10 2014
...STRONG THUNDERSTORMS WITH DANGEROUS LIGHTNING...HEAVY RAIN...
NICKEL SIZE HAIL...AND 40 MPH WINDS...
AT 119 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTHWEST OF
PAOLI TO 9 MILES EAST OF JASPER TO 7 MILES SOUTHWEST OF JASPER...AND
MOVING EAST AT 30 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN REDUCING
VISIBILITIES...NICKEL SIZE HAIL...AND GUSTY WINDS OF AROUND 35 TO 40
MPH...ARE EXPECTED WITH THESE STORMS.
* THESE STORMS WILL ALSO IMPACT...
JASPER...
ENGLISH...
GREENBRIER AND HUNTINGBURG...
BRETZVILLE AND YOUNGS CREEK...
CHAMBERSBURG AND STAMPERS CREEK...
TROTTER CROSSING AND MILLERSBURG...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3847 8689 3854 8654 3858 8627 3836 8629
3826 8668 3826 8708 3835 8708
TIME...MOT...LOC 1720Z 263DEG 24KT 3850 8652 3837 8675
3831 8698
EERSpecial weather statement, May 10, 1:27 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
127 PM EDT SAT MAY 10 2014
INZ077-091-092-101800-
CLARK IN-FLOYD IN-WASHINGTON IN-
127 PM EDT SAT MAY 10 2014
...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...PENNY
SIZE HAIL...AND 40 MPH WINDS...
AT 123 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES NORTHWEST OF NEW ALBANY...AND MOVING
EAST AT 35 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN REDUCING
VISIBILITIES...PENNY SIZE HAIL...AND GUSTY WINDS OF AROUND 35 TO 40
MPH...ARE EXPECTED WITH THIS STORM.
* THIS STORM WILL ALSO IMPACT...
WILSON AND BENNETTSVILLE...
MEMPHIS AND SPEED...
CHARLESTOWN AND CLARK SIDING...
NEW MARKET...
THIS STORM WILL AFFECT INTERSTATE 65 IN INDIANA BETWEEN MILE MARKERS
16 AND 19.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3858 8561 3844 8561 3839 8564 3839 8603
3851 8604
TIME...MOT...LOC 1728Z 265DEG 30KT 3844 8591
EERThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 1:20 PM EDT | Special Weather Statement | LMK | Dubois, Orange | 30 min |
| May 10, 1:25 PM EDT | Severe Thunderstorm Warning | LMK | Crawford, Dubois, Orange | 30 min |
| May 10, 1:27 PM EDT | Special Weather Statement | LMK | Clark | 33 min |
| May 10, 1:45 PM EDT | Severe Thunderstorm Warning | LMK | Crawford, Harrison, Orange, Washington | 30 min |
| May 10, 2:16 PM EDT | Special Weather Statement | LMK | Clark, Floyd | 29 min |
| May 10, 2:36 PM EDT | Severe Thunderstorm Warning | LMK | Clark, Floyd | 29 min |
| May 10, 2:48 PM EDT | Severe Thunderstorm Warning | LMK | Clark, Floyd | 22 min |
| May 10, 3:12 PM EDT | Special Weather Statement | LMK | Dubois, Orange | 28 min |
| May 10, 3:33 PM EDT | Special Weather Statement | LMK | Crawford | 32 min |
| May 10, 3:56 PM EDT | Special Weather Statement | LMK | Crawford, Perry | 29 min |
| May 10, 4:22 PM EDT | Special Weather Statement | LMK | Harrison | 28 min |
| May 10, 5:07 PM EDT | Special Weather Statement | LMK | Perry | 28 min |
| May 10, 5:41 PM EDT | Special Weather Statement | LMK | Perry | 29 min |
| May 10, 5:44 PM EDT | Severe Thunderstorm Warning | LMK | Perry | 31 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.